Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 81, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2003, 12:47 PM MDT for Kit Carson County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2003, 12:47 PM MDT (18:47 UTC)
- Expired
- Jun 1, 2003, 1:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 12:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2241 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
694 WUUS53 KGLD 011847 SVRGLD COC063-011945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1247 PM MDT SUN JUN 1 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 145 PM MDT * AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF VONA...OR ABOUT 22 MILES EAST OF FLAGLER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VONA AT 1255 PM MDT STRATTON AT 105 PM MDT BETHUNE AT 125 PM MDT BURLINGTON AT 140 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3955 10307 3905 10267 3906 10207 3956 10208 LOCKHART $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM MDT, 22 hours 2 minutes earlier.
Area forecast discussion, May 31, 2:45 PM MDT, 22 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT SAT MAY 31 2003 FORECAST CHALLENGES ARE SEVERE WEATHER THIS AFTERNOON AND TONIGHT FOLLOWED BY ANOTHER ROUND OF SEVERE WEATHER ON TUESDAY. UPPER RIDGE CONTINUES TO FLATTEN AS SHORT WAVE ENERGY TRAVELS SOUTHEAST ALONG THE NORTHERN PERIPHERY IN NORTHWEST FLOW ALOFT INTO THE PLAINS. BOTH ETA/GFS APPEAR TO HAVE INITIALIZED REASONABLY WELL THIS MORNING AND WILL GENERALLY USE A BLEND OF BOTH FOR VARIOUS PARAMETERS. SOME ELEVATED CONVECTION IS CURRENTLY DEVELOPING ALONG AND SOUTH OF INTERSTATE 70...SO MAY HAVE TO INCLUDE SOME MORNING POPS IF ACTIVITY CONTINUES. SHOULD SEE SOME INSOLATION TODAY AND WILL LEAN TOWARD THE WARMER ETA 850 MB TEMPERATURES FOR HIGHS WITH UPPER 70S TO LOWER 80S. ETA STABILITY PARAMETERS SUGGEST A GOOD CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND PERHAPS INTO THE OVERNIGHT HOURS AS NEXT SHORT WAVE MOVES OUT OF THE ROCKIES BY AFTERNOON AND EVENING WITH 30/40 POPS WEST/EAST. KEPT LIKELY POPS IN THE EAST/SOUTHEAST TONIGHT AS MCS APPEARS LIKELY. MONDAY...BETWEEN SYSTEMS WITH STABLE BOUNDARY LAYER AND HIGHS NEAR 80 ACROSS THE AREA. THE NEXT SYSTEM APPROACHES MONDAY NIGHT INTO TUESDAY WITH THE POSSIBILITY OF MORE SEVERE WEATHER ON TUESDAY. SHEAR/INSTABILITY LOOK BETTER ON TUESDAY WITH HIGHS IN THE UPPER 70S TO LOWER 80S. NO CHANGES TO DAYS 4 THROUGH 7 AT THIS TIME. .GLD...NONE. MCGUIRE
Hazardous weather outlook, Jun 1, 10:31 AM MDT, 2 hours 16 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING THROUGH WESTERN COLORADO TOWARDS AN AREA OF CONVERGENCE NEAR THE SURFACE TROUGH IN EASTERN COLORADO TODAY. THESE FEATURES COMBINED WITH AN INCREASINGLY UNSTABLE ATMOSPHERE AS TEMPERATURES INCREASE THIS AFTERNOON WILL PROVIDE THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT ACROSS THE TRI-STATE REGION THIS AFTERNOON. SOME SUPERCELL STORMS ARE POSSIBLE IN THE FAVORABLE SHEAR ENVIRONMENT ACROSS EASTERN COLORADO THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS AS THEY ARE EXPECTED TO MOVE SLOWLY INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA BY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON MONDAY NIGHT WITH A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH WEDNESDAY. THUNDERSTORMS ON TUESDAY HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART
In the hours before
Special weather statement, Jun 1, 12:40 PM MDT, 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1240 PM MDT SUN JUN 1 2003 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE TRI STATE AREA... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 453 FOR PORTIONS OF NORTHWEST KANSAS...FAR EAST COLORADO AND SOUTHWEST NEBRASKA. THE WATCH IS EFFECTIVE FROM 1230 PM MDT (130 PM CDT) UNTIL 6 PM MDT (7 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN FAR EAST COLORADO...YUMA...KIT CARSON AND CHEYENNE. IN KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN... THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA. IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW. HAIL TO 2 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREAS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:22 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
| Jun 1, 2:02 PM MDT | Tornado Warning | GLD | Cheyenne | 43 min |
| Jun 1, 2:45 PM MDT | Tornado Warning | GLD | Cheyenne | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.